Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 24, NWS Newport/Morehead City, NC

May 24, 2005Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 24, 2005, 6:00 PM EDT for Beaufort County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 6:00 PM EDT (22:00 UTC)
Expired
May 24, 2005, 6:45 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 97 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 242200
SVRMHX
NCC013-242245-
/O.NEW.KMHX.SV.W.0024.050524T2200Z-050524T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
600 PM EDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OLD FORD...OR 9 MILES NORTHWEST OF
  WASHINGTON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLD FORD AROUND 605 PM EDT...
  WASHINGTON AROUND 610 PM EDT...
  PINETOWN AROUND 625 PM EDT...
  TERRA CEIA AROUND 640 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3575 7721 3558 7727 3544 7678 3566 7671

$$

12
1 follow-up statement
000 
WWUS52 KMHX 242228
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
627 PM EDT TUE MAY 24 2005

NCC013-242245-
/O.CON.KMHX.SV.W.0024.000000T0000Z-050524T2245Z/
BEAUFORT NC-
627 PM EDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR
BEAUFORT COUNTY...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PINETOWN...OR 9 MILES EAST OF WASHINGTON...MOVING EAST 
AT 30 MPH. 60 MPH WINDS WERE REPORTED JUST NORTH OF WASHINGTON 
AROUND 615 PM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
TERRA CEIA AROUND 635 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3575 7721 3558 7727 3544 7678 3566 7671

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM EDT, 3 hours earlier.

Area forecast discussion, May 24, 3:00 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EDT TUE MAY 24 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...STRONG S/W WILL MOVE
ACROSS THE AREA LATE THIS AFTERNOON AND EARLY EVENING. AREA OF
LARGE SCALE ASCENT WILL OVERSPREAD THE AREA AS A RESULT. SHOWERS
AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AS LARGE SCALE ASCENT OVERSPREADS THE REGION. GIVEN
STEEP LAPSE RATES IN ASSOCIATION WITH COOLING MID LEVEL TEMPS
...ISOLATED SEVERE HAIL IS POSSIBLE WITH SOME OF THE STRONGER
STORMS. IN ADDITION... THE THREAT FOR LOCALIZED SEVERE WIND GUSTS
ARE ALSO POSSIBLE GIVEN DRIER LOW LEVELS WHICH WILL ENHANCE
CONVECTIVE DOWNDRAFT POTENTIAL. LIMITING FACTOR FOR SEVERE WEATHER
IS THE LIMITED INSTABILITY ACROSS THE AREA. WEDNESDAY WILL BE AN
UNSEASONABLY COOL AND CLOUDY DAY WITH DAYTIME HIGHS AROUND 20
DEGREES BELOW NORMAL. MAINTAINED LOW CHANCE OF POPS IN FOR WEDNESDAY
AS ANOTHER VORT MAX ROTATES SOUTHEAST ACROSS THE AREA ON WESTERN
PERIPHERY OF UPPER LOW LOCATED OFF THE DELMARVA PENINSULA. THURSDAY
WE WILL SEE A WARMING TREND WITH TEMPS CLIMBING BACK INTO 70S UNDER
A PARTLY CLOUDY SKY BY NOON.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...ANOTHER COLD FRONT
APPROACHES THE REGION THURSDAY NIGHT AND MOVES THRU THE REGION
FRIDAY NIGHT GIVING US ANOTHER CHANCE OF SHOWERS. THERE WILL NOT
BE MUCH OF A TEMPERATURE CHANGE WITH THIS FRONT AS THERE WILL BE A
ZONAL FLOW ALOFT. ANOTHER CHANCE OF SHOWERS ON TUESDAY AS ANOTHER
TROUGH MOVES THROUGH THE REGION. TEMPERATURES THROUGH THE PERIOD
WILL BE NEAR NORMAL.

&&

.AVIATION...GENERALLY VFR CONDITIONS TODAY WITH SCT MVFR/IFR IN
SHWRS/TSTMS THIS AFTN AND EVE. WDSPRD MVFR TO IFR CIGS DEVELOPING
TONIGHT AS LOW DEVELOPS OFFSHORE...SETTING UP N TO NE LOW LVL FLOW
OVER AREA.

&&

.MARINE...MODELS ARE IN BETTER AGREEMENT AND WILL CONTINUE TO FAVOR
THE GFS WINDS. LOW PRESS IS EXPECTED TO DEEPEN OFF THE COAST...THEN
MOVE OFF TO THE NE. PRESS GRADIENT SHOULD TIGHTEN TONIGHT WITH A
SURGE OF CAA. EXPECTED SCA CRITERIA CONDITIONS FOR COASTAL WATERS N
OF HAT TONIGHT...THEN WATERS N OF LOOKOUT BY WED MORNING. CONDITIONS
S OF LOOKOUT SHOULD STAY JUST BLO SCA CRITERIA. SWELL CONTINUES FOR
NRN WATERS FOR THU...THEN CONDITIONS IMPROVING THU NIGHT AND FRI.

SOME CONCERN FOR MINOR OVERWASH NRN OUTER BANKS ON WED WITH HIGH
SWELL AND HIGH ASTRONOMICAL TIDES...BUT WINDS EXPECTED TO BE MORE NW
THAN N-NE SHOULD KEEP WATER LVLS 2 FT ABOVE NORMAL OR LESS.

RIP CURRENTS...MODERATE THREAT N OF HAT DUE TO 2 TO 3 FT EASTERLY
SWELL AND ASTRONOMICAL HIGH TIDE PERIOD. LOW THREAT SRN BEACHES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ154 FROM 8 AM WEDNESDAY TO 8 PM
     THURSDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ156 FROM 11 AM WEDNESDAY TO 8 PM
     WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ150-152 FROM 2 AM WEDNESDAY TO 8
     PM THURSDAY.
&&

SHORT TERM...WINGENROTH
LONG TERM...WINGENROTH
AVIATION...PRINGLE
MARINE...PRINGLE
Hazardous weather outlook, May 24, 3:50 AM EDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 AM EDT TUE MAY 24 2005

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-250800-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
350 AM EDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

...ISOLATED SEVERE STORMS POSSIBLE IN NORTHEAST NORTH CAROLINA
THIS AFTERNOON AND EVENING...

A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
IT. THE ATMOSPHERE WILL BE UNSTABLE...WITH THE MOST UNSTABLE AIR OVER
NORTHEAST NORTH CAROLINA. A FEW OF THE STRONGER STORMS COULD
PRODUCE HAIL AND STRONG GUSTY WINDS THIS AFTERNOON AND EVENING.

THERE IS A MODERATE THREAT OF RIP CURRENTS FOR THE BEACHES NORTH OF
CAPE HATTERAS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:52 PM EDTSevere Thunderstorm WarningMHXHyde38 min
May 24, 6:32 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven43 min
May 24, 6:42 PM EDTSevere Thunderstorm WarningMHXBeaufort33 min
May 24, 7:08 PM EDTSevere Thunderstorm WarningMHXPamlico37 min
May 24, 7:10 PM EDTSpecial Marine WarningMHX65 min
May 24, 7:18 PM EDTSevere Thunderstorm WarningMHXOnslow18 min
May 24, 7:25 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven50 min
May 24, 7:37 PM EDTSpecial Marine WarningMHX83 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.